Alert archive / Colorado / Flash Flood Warnings in 2011

Flash Flood Warning 33, NWS Grand Junction, CO

August 15, 2011Dolores County, San Miguel County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Aug 15, 2011, 5:19 PM MDT for Dolores County, San Miguel County, Colorado. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 15, 2011, 5:19 PM MDT (23:19 UTC)
Expired
Aug 15, 2011, 7:55 PM MDT
In force
3 hr
Issued by
NWS Grand Junction, CO
Area
Storm-based polygon
Flood severity
None

Counties Dolores County, CO, San Miguel County, CO

The radar

The Grand Junction radar (KGJX), 141 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 15, 5:40 PM MDTFLASH FLOODEgnar, COFIRE CHIEF REPORTED NORMALLY DRY WASHES FULL... FLOWING WATER 2-3 INCHES DEEP ON EITHER SIDE OF HOUSE. ALSO DIME-SIZED HAIL OBSERVED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 11.3 hours before the alert went out and 376 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2011-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 49 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2011-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
49 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
1809 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

270 
WGUS55 KGJT 152319
FFWGJT
COC033-113-160230-
/O.NEW.KGJT.FF.W.0033.110815T2319Z-110816T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
519 PM MDT MON AUG 15 2011

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME NORTHWESTERN DOLORES COUNTY IN SOUTHWEST COLORADO...
  SOUTHWESTERN SAN MIGUEL COUNTY IN WEST CENTRAL COLORADO...

* UNTIL 830 PM MDT

* AT 518 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE  
  WARNED AREA.  DOPPLER RADAR REPORTS OVER 2 INCHES OF RAIN HAVING 
  FALLEN IN THE PAST HOUR.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. FLASH FLOODING IS EXPECTED TO OCCUR OVER MAINLY RURAL AREAS
  OF EXTREME NORTHWESTERN DOLORES AND SOUTHWESTERN SAN MIGUEL
  COUNTIES...INCLUDING THE TOWN OF EGNAR.



THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
DISAPPOINTMENT CREEK...SPRING CREEK AND RABBIT CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 3791 10878 3782 10884 3789 10901 3797 10895

$$
2 follow-up statements
898 
WGUS75 KGJT 160053
FFSGJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
653 PM MDT MON AUG 15 2011

COC033-113-160230-
/O.CON.KGJT.FF.W.0033.000000T0000Z-110816T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN MIGUEL CO-DOLORES CO-
653 PM MDT MON AUG 15 2011

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR EXTREME NORTHWESTERN
DOLORES AND SOUTHWESTERN SAN MIGUEL COUNTIES UNTIL 830 PM MDT...

AT 652 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH RAINFALL NORTH OF THE WARNED AREA.  DOPPLER RADAR 
ALSO ESTIMATED UPWARDS OF 3 INCHES OF RAIN HAVING FALLEN IN THE 
WARNED AREA.  THOUGH THE STORMS HAVE ENDED...RUNOFF WILL CONTINUE 
FOR THE NEXT FEW HOURS.  RUNOFF FROM THIS EXCESSIVE RAINFALL WILL 
CAUSE FLASH FLOODING TO OCCUR AND IS EXPECTED OVER MAINLY RURAL 
AREAS OF EXTREME NORTHWESTERN DOLORES AND SOUTHWESTERN SAN MIGUEL 
COUNTIES...INCLUDING THE TOWN OF EGNAR.

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
DISAPPOINTMENT CREEK...SPRING CREEK AND RABBIT CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES... AS WELL AS
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 3791 10878 3782 10884 3789 10901 3797 10895

$$
888 
WGUS75 KGJT 160155
FFSGJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
755 PM MDT MON AUG 15 2011

COC033-113-160211-
/O.CAN.KGJT.FF.W.0033.000000T0000Z-110816T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN MIGUEL CO-DOLORES CO-
755 PM MDT MON AUG 15 2011

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR EXTREME
NORTHWESTERN DOLORES AND SOUTHWESTERN SAN MIGUEL COUNTIES IS
CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3791 10878 3782 10884 3789 10901 3797 10895

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 3:30 PM MDT, 1 hour 49 minutes earlier.

Area forecast discussion, Aug 15, 3:30 PM MDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
330 PM MDT MON AUG 15 2011

.SHORT TERM DISCUSSION...TONIGHT THROUGH WEDNESDAY...

WEAK SUBSIDENCE IN THE WAKE OF MORNING SHRTWV HAS SLOWED
CONVECTIVE DEVELOPMENT OVER THE REGION THIS AFTERNOON...ALTHOUGH
A FEW CELLS STARTING TO BREAK THROUGH AS WE MOVE INTO PEAK HEATING.
EXPECT ACTIVITY TO INCREASE THROUGH EARLY THIS EVENING AS ANOTHER
SHRTWV MOVING ACROSS UTAH TRACKS INTO WESTERN COLORADO AND INTERACTS
WITH REMNANT MONSOONAL MOISTURE. STILL PLENTY OF LOW LEVEL MOISTURE
WITH SFC DEW POINTS HOLDING THE UPPER 40S AND 50S OVER THE FCST
AREA. EXPECT ANOTHER LINE OF CONVECTION TO SLIDE ENE ACROSS THE
FORECAST AREA THIS EVENING. BEST COVERAGE WILL BE ACROSS THE
NORTHERN ZONES...WHERE BEST INSTABILITY RESIDES. LATEST LAPS VALUES
ACROSS NORTHEAST UTAH INDICATING LIFTED INDICES AROUND -4 WITH SFC
BASED CAPES WELL OVER A 1000 J/KG. SO BEST POTENTIAL WILL REMAIN IN
THIS REGION UNTIL FURTHER HEATING IS REALIZED OVER THE SRN ZONES.
DO EXPECT A BIT MORE ACTIVITY OVER THE SRN ZONES AS WE FINALLY
PUNCH THROUGH THE CAP BY 6 PM AS CIN VALUES JUST ABOUT ERODED. BRIEF
HEAVY RAIN...GUSTY WINDS AND SMALL HAIL WOULD BE EXPECTED WITH ANY
ACTIVITY THIS EVENING.

WITH LOSS OF HEATING LATER THIS EVENING...CONVECTION WILL DIMINISH.
HOWEVER...ANOTHER WAVE WILL MOVE IN LATE TONIGHT...SO SOME NOCTURNAL
FLARE UP EXPECTED...MAINLY OVER THE FAR NORTHERN ZONES.
SLIGHTLY DRIER AIR MOVES IN TUESDAY...WITH PRECIPITABLE WATER
VALUES DROPPING TO AROUND THREE QUARTERS OF AN INCH. STILL ENOUGH
JUICE TO FIRE OFF SCATTERED MOUNTAIN AND ISOLATED VALLEY
CONVECTION. THE DRYING TREND THEN CONTINUES TUESDAY NIGHT AND
WEDNESDAY...WITH ONLY ISOLATE MOUNTAIN CONVECTION EXPECTED BY
WEDNESDAY AFTERNOON.

LITTLE CHANGE IN TEMPS THROUGH THE PERIOD...WITH READINGS RUNNING
CLOSE TO SEASONAL NORMS.

.LONG TERM DISCUSSION...WEDNESDAY NIGHT THROUGH MONDAY...

LATEST MODEL RUNS CONTINUE TO INDICATED ANOTHER DRY PERIOD TO START
OFF THIS EXTENDED FORECAST WITH LIGHT WESTERLY FLOW IN PLACE. THIS
WILL COME TO AS WE MOVE INTO THE WEEKEND WITH ANOTHER SURGE OF
MONSOONAL MOISTURE WORKING BACK NORTH AS THE SOUTHWEST RIDGE
RE-CENTERS NEAR THE FOUR CORNERS. THIS WILL BRING INCREASED
CONVECTIVE ACTIVITY FROM SOUTH TO NORTH BEGINNING FRIDAY AFTERNOON
AND CONTINUING THROUGH SUNDAY. ANOTHER SWEEPING PACIFIC TROUGH IS
EXPECTED TO BRING DRIER CONDITIONS BACK IN BY EARLY NEXT WEEK.
LITTLE CHANCE IN TEMPS THROUGH THE PERIOD...ALTHOUGH SLIGHTLY WARMER
READINGS EXPECTED THURSDAY AND FRIDAY...BEFORE DEEPER MOISTURE
ARRIVES.

&&

.AVIATION...

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE UNDER
A MOIST AND UNSTABLE ATMOSPHERE. THESE STORMS WILL PRODUCE HEAVY RAIN
AND AS SUCH...WILL BE CAPABLE OF GENERATING AREAS OF MVFR CIGS AND
VSBY WITH POCKETS OF IFR VSBY. SHOWERS AND THUNDERSTORMS WILL
CONTINUE INTO THE EVENING...LARGELY DIMINISHING OVERNIGHT. EXPECT
ANOTHER ROUND OF CONVECTION ON TUESDAY WITH SIMILAR CONDITIONS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...NONE.
UT...NONE.

&&

SHORT TERM...JDC
LONG TERM....JAD
AVIATION.....NL/JDC
Hazardous weather outlook, Aug 15, 5:45 AM MDT, 11 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT MON AUG 15 2011

COZ001>014-017>023-UTZ022>025-027>029-161200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT MON AUG 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...
MAINLY OVER THE HIGHER TERRAIN AND WILL CONTINUE INTO THE EVENING.
LOCALLY HEAVY RAIN...GUSTY WINDS TO 35 MPH...SMALL HAIL WILL...AND
FREQUENT DANGEROUS LIGHTNING WILL ACCOMPANY THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORMS WILL DECREASE TUESDAY FOLLOWED BY A PERIOD OF DRY
WEATHER WEDNESDAY AND THURSDAY. LATEST GUIDANCE SUGGESTS THE MONSOON
WILL RETURN FRIDAY AND WILL CONTINUE TO IMPACT THE AREA THROUGH THE
COMING WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...THOUGH SPOTTERS
ARE ENCOURAGED TO RELAY RAINFALL AMOUNTS TO THE GRAND JUNCTION
FORECAST OFFICE.

TGJT

In the hours before

Special weather statement, Aug 15, 4:54 PM MDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
454 PM MDT MON AUG 15 2011

UTZ022-028-152345-
LA SAL AND ABAJO MOUNTAINS UT-SOUTHEAST UTAH UT-
454 PM MDT MON AUG 15 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SAN JUAN COUNTY UNTIL 545
PM MDT...

AT 450 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MONTICELLO...MOVING EAST AT 5 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH TORRENTIAL RAIN.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3786 10907 3763 10918 3776 10948 3793 10940

TR
Special weather statement, Aug 15, 4:59 PM MDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
459 PM MDT MON AUG 15 2011

COZ019>021-152345-
FOUR CORNERS/UPPER DOLORES RIVER CO-PARADOX VALLEY/LITTLE DOLORES
RIVER CO-SOUTHWEST SAN JUAN MOUNTAINS CO-
459 PM MDT MON AUG 15 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DOLORES AND WESTERN SAN
MIGUEL COUNTIES UNTIL 545 PM MDT...

AT 455 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTH OF DOVE CREEK...OR 23 MILES EAST OF
MONTICELLO...MOVING EAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

THIS STORM WILL BE NEAR...
RURAL NORTHWESTERN DOLORES COUNTY THROUGH 545 PM MDT
RURAL SOUTHWESTERN SAN MIGUEL COUNTY THROUGH 545 PM MDT

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3777 10905 3792 10904 3802 10900 3796 10858
      3766 10871

JDC

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 4:41 PM MDTAreal Flood AdvisoryGJTDolores, Montezuma3 hr
Aug 15, 4:52 PM MDTAreal Flood AdvisoryGJTDolores, Montezuma3 hr
Aug 15, 4:59 PM MDTSpecial Weather StatementGJTDolores46 min
Aug 15, 5:04 PM MDTAreal Flood AdvisoryGJTDolores, San Miguel16 min
Aug 15, 5:38 PM MDTSevere Thunderstorm WarningGJTDolores, San Miguel52 min

Nearby

Flash Flood Warnings in Colorado, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.